MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H06
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using a penumbra smart coil (smart coil), non-penumbra coils, and two non-penumbra microcatheters.During the procedure, the physician placed three non-penumbra coils into the target vessel using a microcatheter.Then, the physician placed successfully a smart coil into the target vessel using a microcatheter.Afterwards, the physician experienced resistance while retracting the pusher assembly of the smart coil through the microcatheter.Subsequently, the physician felt as if the smart coil unraveled; however, no damage to the smart coil was noted via fluoroscopy.The procedure was completed using another coil and the same microcatheter.There was no report of an adverse effect to this patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly had kinks and bends along its length.The pull wire was retracted from the pusher assembly distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned smart coil pusher assembly revealed kinks and bends along its length.This damage was likely incidental to the complaint and may have occurred during packaging for the device returned.Due to the returned damage, the outer diameter (od) of the pusher assembly was unable to be measured and functional testing could not be continued.The root cause of the resistance experienced while retracting the pusher assembly from the microcatheter during the procedure could not be determined.Further evaluation of the device revealed that the pet lock was separated.This damage likely occurred while detaching the smart coil during the procedure.Based on the reported complaint, the embolization coil was implanted without issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10955131
Report Number3005168196-2020-02200
Device Sequence Number2177746
Product Code HCG
UDI-Device Identifier00814548017006
UDI-Public00814548017006
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/08/2020
Device Model Number400SMTSFT3H06
Device Catalogue Number400SMTSFT3H06
Device Lot NumberF73570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/10/2020
Supplement Date Received by Manufacturer12/22/2020
Initial Report FDA Received Date12/05/2020
Supplement Report FDA Received Date01/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR
Date Report Sent to FDA01/01/2005